Alert archive / Louisiana / Red Flag Warnings in 2023
Red Flag Warning 7, NWS Lake Charles, LA
NWS Lake Charles, LA issued this red flag warning at Aug 29, 2023, 3:00 PM CDT for 6 counties in Texas; 16 parishes in Louisiana. It took effect at Aug 30, 2023, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 3:00 PM CDT (20:00 UTC)
- In effect from
- Aug 30, 2023, 10:00 AM CDT
- Expired
- Aug 30, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Lake Charles, LA
All 22 counties
Acadia Parish, LA, Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WWUS84 KLCH 292000 RFWLCH URGENT - FIRE WEATHER MESSAGE National Weather Service Lake Charles LA 300 PM CDT Tue Aug 29 2023 ...FIRE DANGER RESUMES WEDNESDAY... ...BURN BAN CONTINUES FOR ALL OF LOUISIANA AND SOUTHEAST TEXAS... LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-TXZ180-201- 259>262-515-516-615-616-300400- /O.NEW.KLCH.FW.W.0007.230830T1500Z-230831T0100Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-Tyler- Hardin-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton-Upper Jefferson-Northern Orange-Lower Jefferson- Southern Orange- 300 PM CDT Tue Aug 29 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY FOR LOW HUMIDITY...VERY DRY FUELS...AND GUSTY WINDS...FOR ALL OF SOUTHEAST TEXAS...AS WELL AS ALL OF CENTRAL AND SOUTHWEST LOUISIANA AND PORTIONS OF SOUTH CENTRAL LOUISIANA... * AFFECTED AREA...Vernon, Rapides, Avoyelles, Beauregard, Allen, Evangeline, St. Landry, Lafayette, Upper St. Martin, Lower St. Martin, West Cameron, East Cameron, Northern Calcasieu, Northern Jefferson Davis, Northern Acadia, Upper Vermilion, Upper Iberia, Upper St. Mary, Tyler, Hardin, Southern Calcasieu, Southern Jefferson Davis, Southern Acadia, Northern Jasper, Northern Newton, Southern Jasper, Southern Newton, Upper Jefferson, Northern Orange, Lower Jefferson and Southern Orange. * TIMING...10 AM until 8 PM Wednesday. * WINDS...Sustained northerly to NNE winds 10 to 15 with gusts up to 25 MPH. * RELATIVE HUMIDITY...25 to 35%. * TEMPERATURES...95 to 100F. * LIGHTNING...Less than a 10% chance of showers and storms across SETX and SWLA with isolated afternoon thunderstorms. Lightning could strike far from the storm center. * IMPACTS...Any fires that develop will likely spread rapidly. Burn bans are in effect across Louisiana and Southeast Texas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 87
2 follow-up statements
884 WWUS84 KLCH 292002 RFWLCH URGENT - FIRE WEATHER MESSAGE National Weather Service Lake Charles LA 302 PM CDT Tue Aug 29 2023 ...FIRE DANGER RESUMES WEDNESDAY... ...BURN BAN CONTINUES FOR ALL OF LOUISIANA AND SOUTHEAST TEXAS... LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-TXZ180-201- 259>262-515-516-615-616-302100- /O.CON.KLCH.FW.W.0007.230830T1500Z-230831T0100Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-Tyler- Hardin-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton-Upper Jefferson-Northern Orange-Lower Jefferson- Southern Orange- 302 PM CDT Tue Aug 29 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY FOR LOW HUMIDITY...VERY DRY FUELS...AND GUSTY WINDS... FOR ALL OF SOUTHEAST TEXAS...AS WELL AS ALL OF CENTRAL AND SOUTHWEST LOUISIANA AND PORTIONS OF SOUTH CENTRAL LOUISIANA... * AFFECTED AREA...Vernon, Rapides, Avoyelles, Beauregard, Allen, Evangeline, St. Landry, Lafayette, Upper St. Martin, Lower St. Martin, West Cameron, East Cameron, Northern Calcasieu, Northern Jefferson Davis, Northern Acadia, Upper Vermilion, Upper Iberia, Upper St. Mary, Tyler, Hardin, Southern Calcasieu, Southern Jefferson Davis, Southern Acadia, Northern Jasper, Northern Newton, Southern Jasper, Southern Newton, Upper Jefferson, Northern Orange, Lower Jefferson and Southern Orange. * TIMING...10 AM until 8 PM Wednesday. * WINDS...Sustained northerly to NNE winds 10 to 15 with gusts upto 25 MPH. * RELATIVE HUMIDITY...25 to 35%. * TEMPERATURES...95 to 100F. * LIGHTNING...Less than a 10% chance of showers and storms acrossSETX and SWLA with isolated afternoon thunderstorms. Lightning could strike far from the storm center. * IMPACTS...Any fires that develop will likely spread rapidly. Burn bans are in effect across Louisiana and Southeast Texas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 87
746 WWUS84 KLCH 301955 RFWLCH URGENT - FIRE WEATHER MESSAGE National Weather Service Lake Charles LA 255 PM CDT Wed Aug 30 2023 ...FIRE DANGER RESUMES WEDNESDAY... ...BURN BAN CONTINUES FOR ALL OF LOUISIANA AND SOUTHEAST TEXAS... LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-TXZ180-201- 259>262-515-516-615-616-312000- /O.NEW.KLCH.FW.W.0008.230831T1500Z-230901T0100Z/ /O.CON.KLCH.FW.W.0007.000000T0000Z-230831T0100Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-Tyler- Hardin-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton-Upper Jefferson-Northern Orange-Lower Jefferson- Southern Orange- 255 PM CDT Wed Aug 30 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW HUMIDITY...VERY DRY FUELS...AND GUSTY WINDS... FOR ALL OF SOUTHEAST TEXAS...AS WELL AS ALL OF CENTRAL AND SOUTHWEST LOUISIANA AND PORTIONS OF SOUTH CENTRAL LOUISIANA... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY FOR LOW HUMIDITY...VERY DRY FUELS...AND GUSTY WINDS... FOR ALL OF SOUTHEAST TEXAS...AS WELL AS ALL OF CENTRAL AND SOUTHWEST LOUISIANA AND PORTIONS OF SOUTH CENTRAL LOUISIANA... The National Weather Service in Lake Charles has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM CDT Thursday. * AFFECTED AREA...Vernon, Rapides, Avoyelles, Beauregard, Allen, Evangeline, St. Landry, Lafayette, Upper St. Martin, Lower St. Martin, West Cameron, East Cameron, Northern Calcasieu, Northern Jefferson Davis, Northern Acadia, Upper Vermilion, Upper Iberia, Upper St. Mary, Tyler, Hardin, Southern Calcasieu, Southern Jefferson Davis, Southern Acadia, Northern Jasper, Northern Newton, Southern Jasper, Southern Newton, Upper Jefferson, Northern Orange, Lower Jefferson and Southern Orange. * TIMING...Until 8 PM Today THEN 10 AM until 8 PM Thursday. * WINDS...Sustained northerly to NNE winds 10 to 15 with gusts up to 25 MPH. Slightly lower tomorrow. * RELATIVE HUMIDITY...15 to 25% Today (20 to 30% Tomorrow). * TEMPERATURES...95 to 100F both days. * LIGHTNING...Less than a 10% chance of showers and storms across SETX and SWLA with isolated afternoon thunderstorms. Lightning could strike far from the storm center. * IMPACTS...Any fires that develop will likely spread rapidly. Burn bans are in effect across Louisiana and Southeast Texas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 87
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this red flag warning went out at Aug 29, 12:23 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 29, 12:23 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1223 PM CDT Tue Aug 29 2023 ...New AVIATION... .SYNOPSIS... Issued at 425 AM CDT Tue Aug 29 2023 KLCH radar shows scattered showers and thunderstorms mainly over the far southeastern coastal waters zones this morning, in the vicinity of an upper level disturbance. At the surface, the weak frontal boundary remains situated near the coast. Although north to northeast winds have prevailed across the area, dewpoints continue to be elevated (in the lower to middle 70s). These dewpoints, combined with temperatures in the middle and upper 70s are maintaining warm and muggy conditions, especially with winds very light across the area. With considerable cloud cover lingering over the region Monday, and at least a little rainfall, concerns for heat and fire weather received a modest respite. Temperatures were held lower thanks to the clouds and showers, while the showers and elevated RH values helped with fire suppression activities. 24 && .SHORT TERM... (Today through Thursday night) Issued at 425 AM CDT Tue Aug 29 2023 For the first time in what feels like forever, no heat hazard headlines are in the forecast. Sure, we've had the occasional day without heat hazards this summer, but it has certainly been the exception with the relentless record-setting heat of summer 2023. For today, cloud cover will not be quite as abundant as yesterday, at least not over inland portions of the area. Along and south of I-10 and across the Acadiana region and lower Atchafalaya Basin, cloud and convective coverage is expected to be a little greater, given the proximity of the surface boundary and upper low. No severe weather is anticipated today. Likewise, temperatures in these areas should be a little "cooler", with highs closer to seasonal normals in the lower 90s. Otherwise, expect temps topping out in the middle to upper 90s across the remainder of the area. Drier post-frontal air will finally begin to nudge into the area today as well, mainly across the northwestern zones where Td values could fall into the upper 50s/lower 60s later this afternoon. Given that observed RH values have been running a bit lower than NBM forecasts, blended HRRR guidance with NBM values this morning to lower Tds and corresponding RH values, especially in light of potential concerns in wildfire areas. This resulted in minimum RH values down to around 30 percent across interior SE TX into W LA. Meanwhile heat indices will be near or just a little higher than air temperatures. Going into Wednesday, Gulf interests will be focused on Hurricane Idalia approaching the Big Bend region of FL. The wind field around the backside of the system is forecast to be somewhat expansive, possibly extending as far west as the N central gulf coast. While no direct impacts are expected across our area, this will help to enhance the northerly flow already in place, and ultimately advect even drier air into the region. Minimum RH values are expected to be between 20-30% across much of the area, with wind gusts up to 25 MPH possible. Much of the area along and north of I-10 is now outlined in an elevated risk for critical fire conditions per SPC Fire Weather Outlook for Wednesday. Dry conditions will continue into Thursday as Idalia accelerates northeast across FL and along the SE coast. While winds should relax some, low RH values will keep fire weather concerns heightened across the area. With more abundant sunshine across the area, temperatures should heat back up into the upper 90s to around 100 degrees, but heat index values will remain below hazard criteria. 24 && .LONG TERM... (Friday through Tuesday) Issued at 425 AM CDT Tue Aug 29 2023 A mid to upper level low over the region Friday expected to slowly meander over the region and gradually fill over the Labor Day weekend into early next week. A little more uncertainty in the precipitation forecast, as the GFS, and NBM blended guidance showed a marked increase in chances of showers and thunderstorms Saturday through Labor Day. The surface flow will gradually shift from the northeast to the southeast by Friday afternoon, advecting a large area of moisture lingering across the Northern Gulf of Mexico. As always with upper level lows, confidence is fairly low on placement the further out into the forecast. Despite putting a damper on the Labor Day weekend, we can use all the help we can get to lessen the drought and fire weather concerns, although we could do without the lightning strikes. Still expecting temperatures above normal, although not nearly as hot as last weekend. Expect afternoon highs in the upper 90s to lower 100s across most areas north of the I-10 corridor, with mid to upper 90s further south. Lows expected in the mid to upper 70s. 08/DML && .AVIATION... (18Z TAFS) Issued at 1216 PM CDT Tue Aug 29 2023 VFR expected to prevail now through the rest of the period. There is whats left of yesterdays front still hanging out about the south central LA coast. As a result, there could be some VCTS around the Acadiana terminals. Behind the front, drier air is beginning to filter in and clouds will continue to scatter out. Winds are a bit gusty out of the north. They will taper overnight and resume tomorrow. Stigger/87 && .MARINE... Issued at 425 AM CDT Tue Aug 29 2023 The weak frontal boundary will meander quasi-stationary over the northwest Gulf of Mexico the next few days. A light to moderate offshore flow will continue today, with winds becoming a little more enhanced as hurricane Idalia approaches the Florida coast on Wednesday. This storm will subsequently produce increased wave heights and swells that could emanate into our eastern coastal waters zones. The wave heights could be sufficient for at least Exercise Caution headlines, but an Advisory is certainly possible. Otherwise, scattered showers and thunderstorms will be possible through the week, with the best chances over the waters east of Cameron. 24 && .FIRE WEATHER... Issued at 425 AM CDT Tue Aug 29 2023 No Red Flag Warnings are in effect at this time. While recent rains have been beneficial, there has been only minimal improvement in fuel moisture and Keetch Byram values remain well above 700 across much of the region. Thus, elevated fire weather concerns will persist today as drier air begins to spread into the region, resulting in relative humidity values falling to around 30 percent later this afternoon. For Wednesday, minimum RH values are expected to fall to between 20-30% across much of the area, with wind gusts up to 25 MPH possible. Much of the area along and north of I-10 is now outlined in an elevated risk for critical fire conditions per SPC Fire Weather Outlook for Wednesday. Dry conditions will persist through the latter part of the week with increasing rain chances coming over the weekend. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 68 96 68 95 / 0 0 0 0 LCH 74 96 72 96 / 10 10 0 0 LFT 75 98 71 98 / 30 10 0 10 BPT 72 100 71 100 / 10 10 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...24 LONG TERM....08 AVIATION...87
Hazardous weather outlook, Aug 29, 4:45 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Lake Charles LA 445 AM CDT Tue Aug 29 2023 LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-201-259>262-515-516-615-616-300930- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange- 445 AM CDT Tue Aug 29 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Scattered showers and storms will be possible across the Acadiana region, with more widely scattered activity across southwest and central Louisiana. Storms could produce frequent cloud to ground lightning and gusty winds but no severe weather is expected. Otherwise, drier air will begin to spread into northwestern portions of the area, with relative humidity values falling to around 30 percent by late afternoon. This will lead to increased risks for fire weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Much drier conditions are expected on Wednesday, with gusty northerly winds possible. There is an Elevated Risk for critical fire weather conditions outlined for much of the area along and north of Interstate 10. Critical fire weather conditions will likely persist beyond Wednesday with rain chances remaining limited until late in the week. By the weekend, daily shower and thunderstorm chances will begin to increase across the area. No severe weather is expected although storms could produce occasional to frequent cloud to ground lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-300930- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 445 AM CDT Tue Aug 29 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible through tonight. Some of these storms will be capable of producing strong wind gusts as well as frequent cloud to water lightning. Briefly elevated northerly winds will be possible over the nearshore waters late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Briefly elevated northerly winds will be possible over the nearshore waters late tonight. Seas will also begin to increase over the offshore waters south of the lower Atchafalaya Basin on Wednesday as tropical cyclone Idalia approaches the Florida coast. Small Craft Advisories may be required for the increased seas over the eastern coastal waters zones. Otherwise, scattered thunderstorms are expected through the remainder of the week, mainly east of Cameron. Some storms could produce gusty winds as well as frequent cloud to water lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 29, 11:33 AM CDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1133 AM CDT Tue Aug 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Dmg 2 ENE Dry Creek 30.68N 93.02W
08/27/2023 Beauregard LA Public
Roughly 5 homes and some additional
outbuildings had damage from what appears to
be downburst wind gusts. Numerous hardwoods
were heavily damaged.
&&
25Local storm report, Aug 29, 11:45 AM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1145 AM CDT Tue Aug 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Dmg 1 NW Woodville 30.78N 94.43W
08/28/2023 Tyler TX Public
Downburst wind gusts downed numerous large
trees in Woodville. Two homes were damaged
from trees falling on them.
&&
25Nearby
Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.